A factorization theorem for groups and Lie algebras
Author: Eugene Schenkman
Journal: Proc. Amer. Math. Soc. 68 (1978), 149-152
MSC: Primary 17B60; Secondary 20F05
MathSciNet review: 0469996
Full-text PDF Free Access
Abstract: A proof is given for a generalization of a theorem of Mennicke that each member of a certain family of groups defined by generators and relations is finite. This leads to the following theorem on factorization of groups.
Theorem. Let G be generated by abelian subgroups A, B, C, such that ; then the second derived group, is nilpotent of class at most 3.
Also proved is the analogue of the above theorem for Lie algebras.
-  Jens Mennicke, Einige endliche Gruppen mit drei Erzeugenden und drei Relationen, Arch. Math. (Basel) 10 (1959), 409–418 (German). MR 113946, https://doi.org/10.1007/BF01240820
-  Eugene Schenkman, Group theory, Robert E. Krieger Publishing Co., Huntington, N.Y., 1975. Corrected reprint of the 1965 edition. MR 0460422
Keywords: Generators, relations, factorization, abelian subgroup, abelian subalgebras, derived subgroup, derived subalgebra, nilpotent
Article copyright: © Copyright 1978 American Mathematical Society